Minnesota, 2011

Hail in Minnesota, June 26, 2011

June 26, 2011 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced nickel size hail near Tracy in southwest Minnesota on the early morning of June 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced nickel size hail near Tracy in southwest Minnesota on the early morning of June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 2:10 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 26, 2:10 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT SUN JUN 26 2011

.DISCUSSION...
SHORT WAVE MOVING ACROSS THE EASTERN DAKOTAS EARLY THIS MORNING WITH
BAND OF SHOWERS AND THUNDERSTORMS. AREA IS WEAKENING AS IT
APPROACHES I29 BUT WILL NEED TO KEEP A 20 TO 30% CHANCE WITH THIS
FEATURE EARLY THIS MORNING ESPECIALLY W OF I29. CAN NOT RULE OUT A
FEW MORE THUNDERSTORMS AFTER MID MORNING AS MORE STORMS CONTINUE TO
FIRE UP ACROSS THE WESTERN DAKOTAS AND WESTERN NEBRASKA. THE OTHER
PROBLEM THIS MORNING IS THE WIDESPREAD STRATUS AND AREAS OF FOG EAST
OF I29. OVERALL A CLOUDY MORNING ACROSS THE CWA.

GETS MORE INTERSTING THIS AFTERNOON AND NIGHT AS MUCH STRONG SHORT
WAVE MOVES ACROSS THE DAKOTAS ALONG WITH ASSOCIATED COLD FRONT AND
ALSO WITH WARM FRONT OVER THE CENTRAL PLAINS LIFTING A LITTLE
FURTHER NORTH. MUCH COLDER AIR ALOFT SPILLS IN FROM THE NORTHWEST
LATER IN THE AFTERNOON AND EVENING AND SHOULD DESTABILIZE THE
ATMOSPHERE. OF COURSE HOW MUCH DESTABILIZATION THAT TAKES PLACE FOR
SEVERE WEATHER WILL BE DEPENDENT ON IF WE CAN GET RID OF THE
WIDESPREAD STRATUS. SHOULD MIX OUT ENOUGH TO BREAK STRATUS UP TO
ALLOW TEMPERATURES TO CLIMB INTO THE 70S TO NEAR 80 THIS AFTERNOON.
SO AM EXPECTING THUNDERSTORMS TO BECOME MORE WIDESPREAD LATER IN THE
AFTERNOON TOWARDS THE JAMES VALLEY AND ALSO POSSIBLY ALONG THE
MISSOURI RIVER FROM YKN-SUX AS WARM FRONT LIFTS NORTH. THIS ACTIVITY
SHOULD ALL SPREAD EAST TONIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINS. SEVERE THREAT IS ALSO EXPECTED LATER THIS AFTERNOON AND
EVENING WITH THE THREAT OF LARGE HAIL AND DAMAGING WINDS. POTENTIAL
ALSO EXISTS FOR A FEW TORNADOES IN THE LATE AFTERNOON AND EVENING
MAINLY WEST OF I29 WHERE SHEAR IS BETTER.

FRONT SHOULD PROGRESS FAIRLY QUICKLY ACROSS THE CWA DURING THE NIGHT
SO STORMS SHOULD TAPER OFF FAIRLY QUICKLY ACROSS THE WESTERN CWA
AFTER 03Z AND EASTERN CWA AFTER 06Z. HARD TO PINPOINT WHERE THE
HEAVIEST RAIN WILL OCCUR...BUT WITH PLENTY OF LOW LEVEL
MOISTURE...COULD SEE HEAVY RAIN WITH ANY SOTRMS THAT DEVELOP...SO
WILL MENTION POTENTIAL FOR HEAVY RAIN ACROSS THE ENTIRE CWA.

ANY LINGERING SHOWERS ACROSS FAR EASTERN CWA SHOULD END EARLY MONDAY
MORNING...WITH LESS HUMID AIR AND SLIGHTLY COOLER TEMPERATURES. WEAK
SECONDARY WAVE DROPS THROUGH MINNESOTA AND COULD PRODUCE AN ISOLATED
SHOWER IN THER AFTERNOON THERE...BUT WILL LEAVE DRY FOR NOW.

TUESDAY LOOKS DRY AND PLEASANT AS SURFACE HIGH PUSHES EAST ACROSS
THE CWA. BUILDING HEIGHTS TUESDAY NIGHT AND WEDNESDAY WILL LIFT WEAK
MID LEVEL BOUNDARY ACROSS CWA AND PROBABLY WILL SEE A FEW ACCAS
SHOWERS OR THUNDERSTORMS AND WILL KEEP THE 20% CHANCE IN FORECAST.
HOT AND HUMID ACROSS THE CWA ON THURSDAY WITH DEPOINTS IN THE 70S
AND HIGHS TEMPERATURES IN THE UPPER 80S TO MID 90S.

MODELS CONTINUE TO PUSH COLD FRONT THROUGH CWA THURSDAY NIGHT...BUT
OUT RACES COOLER AIR ALOFT...SO ALONG FRONT MAY REMAINED CAPPED. IF
THIS OCCURS...FRONT WOULD GO THROUGH DRY. FOR NOW DUE TO THE
UNCERTAINTY WILL KEEP THE CHANCE OF STORMS IN THE FORECAST.

&&

.AVIATION...
WIDESPREAD IFR AS STRATUS DECK SPREADS FROM EAST TO WEST ACROSS THE
AREA THIS MORNING. MOIST SOUTHEASTERLY FLOW WILL HOLD STRATUS IN
PLACE TODAY...ALTHOUGH CIGS SHOULD BEGIN TO IMPROVE TO MVFR BY LATE
THIS MORNING AS DAYTIME HEATING LIFTS THE BOUNDARY LAYER AND DEEPER
MIXING ENSUES. THUNDERSTORMS SHOULD CONTINUE TO DECREASE IN COVERAGE
AND INTENSITY THE REST EARLY THIS MORNING WITH ONLY MINIMAL CHANCES
FOR THUNDERSTORMS THROUGH LATE AFTERNOON. COLD FRONT WILL MOVE
ACROSS THE AREA THIS EVENING WHICH WILL CLEAR OUT THE STRATUS DECK
FROM WEST TO EAST BUT WILL ALSO PRODUCE THUNDERSTORMS. SOME
THUNDERSTORMS ARE EXPECTED TO BE SEVERE...PRODUCING SEVERE WIND
GUSTS AND HAIL AS LARGE AS GOLF BALLS. THUNDERSTORMS WILL MOSTLY BE
EAST OF THE FORECAST AREA COME SUNRISE MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 26, 2:34 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT SUN JUN 26 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
334 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL
BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT
MOVES EAST ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THERE MAY
ALSO BE A FEW TORNADOES LATE THIS AFTERNOON AND EVENING WEST OF
INTERSTATE 29. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY
RAINS OF 1 TO 2 INCHES WILL OCCUR WITH SOME OF THE STORMS WHICH
COULD CAUSE LOCALIZED FLOODING.

FLOODING...
RECENT HEAVY RAINFALL ACROSS THE REGION HAS CAUSED AREA RIVERS
AND STREAMS TO EXCEED FLOOD STAGE IN MANY LOCATIONS. RIVERS AND
STREAMS IN THE WARNED AREAS ARE EXPECTED REMAIN ABOVE FLOOD STAGE
OVER THE NEXT SEVERAL DAYS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF INTERSTATE
29 AND AFTER 6 PM EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
June 26, 5:08 AM CST
Where
Lyon County, 0.5 mi E of Tracy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.230, -95.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325128.